New York, 2008

Winter Storm in New York, February 1, 2008

February 1, 2008 · NWS BUF · 8 events in 8 counties and zones

Low pressure lifted north from the Tennessee valley and spread initially snow, then a mix of snow, freezing rain and sleet, across parts of the region. Snowfalls ranged from five to eleven inches followed by a couple inches of sleet or a coating of ice.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Low pressure lifted north from the Tennessee valley and spread initially snow, then a mix of snow, freezing rain and sleet, across parts of the region. Snowfalls ranged from five to eleven inches followed by a couple inches of sleet or a coating of ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 1, 4:22 AM EST, 38 minutes earlier.

Area forecast discussion, Feb 1, 4:22 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
422 AM EST FRI FEB 1 2008

.SYNOPSIS...
A STORM SYSTEM ORGANIZING OVER THE SOUTH CENTRAL UNITED STATES WILL
LIFT QUICKLY NORTH INTO THE EASTERN GREAT LAKES TODAY AND SPREAD A
WINTRY MIX OF PRECIPITATION INTO THE REGION. A MIX OF SNOW AND SLEET
WILL OVERSPREAD THE REGION FROM SOUTH TO NORTH THIS MORNING AND
CHANGE TO SLEET AND FREEZING RAIN. THE WINTRY MIX IS EXPECTED TO
CHANGE TO ALL RAIN THIS AFTERNOON IN MOST AREAS SOUTH OF THE NEW
YORK STATE THRUWAY...HOWEVER AREAS CLOSER TO THE SOUTH SHORE OF LAKE
ONTARIO AND ALSO EAST OF LAKE ONTARIO MAY SEE SIGNIFICANT ICE
ACCUMULATIONS AS TEMPERATURES REMAIN BELOW FREEZING. THE WINTRY MIX
WILL CHANGE BACK TO ALL SNOW LATE THIS AFTERNOON AND THIS EVENING
FROM WEST TO EAST. SOME SNOW ACCUMULATION IS LIKELY THIS EVENING
BEFORE THE SNOW TAPERS OFF BY SATURDAY MORNING. A MUCH NEEDED
STRETCH OF QUIET WEATHER IS THEN EXPECTED FOR THE WEEKEND WITH
TEMPERATURES MODERATING TO A LITTLE ABOVE AVERAGE.

&&

.NEAR TERM /THROUGH TONIGHT/...
VERY DIFFICULT FORECAST FOR THE NEAR TERM WITH THE MAIN CONCERNS
REVOLVING AROUND PRECIP TYPE AND POTENTIAL FOR DAMAGING ICE
ACCUMULATIONS. MOISTURE CHANNEL IMAGERY VERY IMPRESSIVE WITH A MID
LEVEL CLOSED LOW CENTERED NEAR THE CONFLUENCE OF THE OHIO AND
MISSISSIPPI RIVERS AT 07Z. A WELL DEFINED BAROCLINIC LEAF IS EVIDENT
IN SATELLITE IMAGERY...INDICATIVE OF A DEVELOPING LOW LEVEL CYCLONE.
THE WARM CONVEYOR OF THIS SYSTEM IS TAPPING A SUBTROPICAL MOISTURE
PLUME WITH THE SREF MEAN SHOWING PWAT SURGING TO AROUND 3 STANDARD
DEVIATIONS ABOVE NORMAL TODAY. DYNAMICS WILL BE VERY IMPRESSIVE
WITH INTENSE CONVERGENCE NEAR THE NOSE OF A STRONG 70 KNOT LOW LEVEL
SOUTHERLY JET PROVIDING THE FOCUS FOR ISENTROPIC UPGLIDE OVER THE
SURFACE COLD WEDGE. REGION WILL ALSO BECOME SITUATED WITHIN AN
IMPRESSIVE REGION OF UPPER LEVEL DIVERGENCE SUPPORTED BY A COUPLED
JET STRUCTURE ALOFT. THE LOW LEVEL CONVERGENCE AND UPPER LEVEL
DIVERGENCE WILL BECOME JUXTAPOSED AND PRODUCE A PERIOD OF INTENSE
DEEP LAYER ASCENT OVER THE REGION TODAY. THE ANOMALOUSLY HIGH
MOISTURE CONTENT AND STRONG DYNAMICS WILL PRODUCE A VERY HEAVY QPF
EVENT...WITH A SOLID INCH OR EVEN A LITTLE HIGHER OF LIQUID
EQUIVALENT EXPECTED.

HEAVY QPF IS ALMOST A CERTAINTY...HOWEVER THE MAIN FORECAST ISSUE
REVOLVES AROUND FORECAST THERMAL PROFILES AND THEIR IMPACT ON PRECIP
TYPE. PREFER THE NAM-WRF OVER THE GFS IN THIS SHORT TIME RANGE GIVEN
ITS SUPERIOR MODEL RESOLUTION IN THE LOW LEVELS. RECENT TAMDAR
SOUNDINGS FROM THE KBUF AIRPORT SHOW A WARM NOSE ALREADY PRESENT
ALOFT WITH A LAYER ABOVE FREEZING. THEY ALSO SHOW A VERY DRY AIRMASS
HOWEVER...WITH PLENTY OF ROOM FOR EVAPORATIONAL COOLING OF THE
COLUMN. WITH THIS TYPE OF SOUNDING...MAY SEE A LITTLE SLEET AT THE
ONSET CHANGING QUICKLY TO SNOW AS THE COLUMN COOLS VIA EVAPORATION.
AS THE SURGE OF WARM AIR FED BY THE STRONG LOW LEVEL JET MOVES
NORTH...THE SNOW WILL CHANGE OVER TO SLEET AND FREEZING RAIN FROM
SOUTH TO NORTH THIS MORNING. SNOW AMOUNTS SHOULD BE MINIMAL...WITH
ONLY AN INCH OR TWO IN MOST PLACES...MAYBE A LITTLE MORE EAST OF
LAKE ONTARIO WHERE PRECIP MAY STAY SNOW LONGER.

NAM-WRF POINT SOUNDINGS FOR THE NORTHERN HALF OF THE AREA INCLUDING
KBUF-KROC ARE A CLOSE CALL BETWEEN SLEET AND FREEZING RAIN DURING
THE PERIOD OF MOST INTENSE QPF FROM LATE MORNING THROUGH EARLY
AFTERNOON. WHILE THE COLD LAYER REMAINS FAIRLY DEEP ON THE
SOUNDINGS...THE WARM LAYER APPEARS TO GET WARM ENOUGH TO SUPPORT
FULL MELTING AND A RELATIVELY WARM HYDROMETEOR FALLING BACK INTO THE
COLD LAYER. BASED ON PAST EVENTS...THE DEPTH AND MAGNITUDE OF THE
WARM LAYER ALOFT APPEARS TO BE A MORE IMPORTANT INDICATOR OF PRECIP
TYPE THAN THE DEPTH OF THE LOW LEVEL COLD LAYER. GIVEN THIS...AM
CONCERNED ABOUT AN EXTENDED PERIOD OF FREEZING RAIN AND POTENTIALLY
DAMAGING ICE ACCUMULATIONS ACROSS PORTIONS OF THE REGION.

THE FIRST AREA OF CONCERN IS THE NIAGARA FRONTIER...GENERALLY FROM
THE THRUWAY NORTH TO THE LAKE ONTARIO SHORE. PAST EXPERIENCE HAS
SHOWN THIS AREA IS PRONE TO LOCKING INTO A COLD LOW LEVEL NORTHEAST
FLOW...ESPECIALLY IN AREAS NORTH OF THE NIAGARA ESCARPMENT. IN THIS
CASE...COLD AIR APPEARS TO BE DEEP ENOUGH THAT IT MAY LOCK INTO THE
ENTIRE LAKE PLAIN FROM LAKE ONTARIO RIGHT UP TO THE FOOT OF THE
HIGHER TERRAIN SOUTH OF BUFFALO AND ROCHESTER. GIVEN THE POTENTIAL
FOR TEMPERATURES TO REMAIN BELOW FREEZING IN THIS AREA THROUGHOUT
THE DURATION OF THE EVENT...HAVE DECIDED TO UPGRADE THE ADVISORY TO
A WINTER STORM WARNING FROM KBUF-KROC NORTHWARD. THE GREATEST
POTENTIAL FOR DAMAGING ICE ACCUMULATIONS OF AROUND A HALF INCH IS
FOR AREAS NORTH OF THE NIAGARA ESCARPMENT...BUT THERE IS SOME
POTENTIAL FARTHER SOUTH AS WELL. THIS IS ASSUMING PRECIP WILL NOT
REMAIN SLEET FOR AN EXTENDED PERIOD OF TIME. IF MORE SLEET
FALLS...THE POTENTIAL FOR DAMAGING AMOUNTS OF FREEZING RAIN WILL BE
GREATLY DIMINISHED.

SECOND AREA OF CONCERN IS EAST OF LAKE ONTARIO. WINTER STORM
WARNINGS ALREADY UP HERE AND THIS STILL LOOKS GOOD. EXPECT PRECIP TO
BEGIN AS SNOW THIS MORNING AND THEN MIX WITH SLEET AS THE WARM LAYER
ALOFT SHIFTS NORTH WITH THE NORTHWARD EXTENSION OF THE LOW LEVEL
JET. ENOUGH WARM AIR SHOULD SURGE IN ALOFT TO RESULT IN FULL
MELTING. SURFACE TEMPS WILL REMAIN BELOW FREEZING...ESPECIALLY IN
AREAS AWAY FROM THE LAKE ONTARIO SHORE. AREAS ALONG THE IMMEDIATE
LAKESHORE MAY SNEAK JUST ABOVE FREEZING LATER THIS AFTERNOON.
AGAIN...POTENTIAL FOR DAMAGING ICE ACCUMULATIONS DEPENDS GREATLY ON
AMOUNT OF SNOW AND SLEET...BUT THE POTENTIAL IS THERE FOR A HALF
INCH OF ICE ACCUMULATION WHICH WOULD RESULT IN MINOR DAMAGE TO
TREES/POWERLINES.

OUTSIDE OF THESE TWO WARNING AREAS...THE WINTER WEATHER ADVISORY
WILL CONTINUE. EXPECT SNOW/SLEET TO OVERSPREAD THIS AREA EARLY THIS
MORNING AND QUICKLY CHANGE TO SLEET/FREEZING RAIN. THE BOUNDARY
LAYER SHOULD MODERATE ENOUGH TO CHANGE PRECIP OVER TO JUST LIQUID
RAIN ACROSS THE SOUTHERN TIER AND FINGER LAKES. THE DEEPER SOUTHERN
TIER VALLEYS WILL NEED TO BE WATCHED AS COLD AIR MAY BECOME
TRAPPED...BUT AT THIS TIME EXPECT EVEN THE VALLEYS TO WARM ABOVE
FREEZING BY EARLY AFTERNOON. DUE TO THE TRACK OF THE LOW AND ALSO
LOCAL TOPOGRAPHY...THIS WARMING SHOULD GET NORTH INTO WAYNE/NORTHERN
CAYUGA AND SOUTHWEST OSWEGO COUNTIES AS WELL WITH A CHANGEOVER TO
ALL RAIN THIS AFTERNOON. ASSUMING THE BOUNDARY LAYER WARMING
OCCURS...THIS SHOULD PREVENT ANY DAMAGING ICE ACCUMULATIONS IN THIS
AREA.

BY LATE THIS AFTERNOON OR EARLY THIS EVENING PRESSURE FALLS WILL
BEGIN TO JUMP EAST OF THE APPALACHIAN PLATEAU. AS THIS OCCURS... THE
PRIMARY LOW WEST OF THE MOUNTAINS WILL BEGIN TO FILL AND ALLOW COLD
AIR TO SURGE BACK INTO WESTERN NY. 00Z NAM-WRF MODEL RUN IS FASTER
IN BRINGING THE COLD AIR BACK IN...WITH KBUF GOING BACK TO SNOW
AFTER ABOUT 21Z. THIS MAY BE A LITTLE QUICK...BUT EXPECT THE MIX TO
CHANGE BACK TO SNOW FROM WEST TO EAST THIS EVENING. POSITION OF THE
CLOSED MID LEVEL CYCLONE SUGGESTS POTENTIAL FOR A DEFORMATION ZONE
TO WRAP BACK ACROSS WESTERN NY THIS EVENING AND EAST OF LAKE ONTARIO
OVERNIGHT. THIS MAY PRODUCE SEVERAL INCHES OF SNOW ACCUMULATION
BEFORE TAPERING OFF FROM WEST TO EAST BY SATURDAY MORNING.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
ANY LINGERING SNOW ACROSS THE EASTERN LAKE ONTARIO REGION SHOULD END
BY MIDDAY. MAY GET BRIEFLY COLD ENOUGH FOR A LITTLE LAKE
ENHANCEMENT EARLY SATURDAY MORNING AIDED BY UPSLOPE INTO THE TUG
HILL PLATEAU...BUT MODERATING 850MB TEMPS WILL END THIS BY MIDDAY.
OTHERWISE A WEAK SHORTWAVE AND SURFACE REFLECTION WILL LIFT THROUGH
SOUTHEAST CANADA SATURDAY NIGHT AND SUNDAY...BUT FORCING FOR ASCENT
AND DEEPER MOISTURE SHOULD REMAIN TOO FAR NORTH TO BRING ANY
MEASURABLE PRECIP SOUTH OF THE INTERNATIONAL BORDER. HAVE KEPT THE
SATURDAY AFTERNOON THROUGH SUNDAY PERIOD DRY WITH TEMPERATURES
MODERATING TO A LITTLE ABOVE AVERAGE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
TEMPERATURES WILL CONTINUE TO WARM ACROSS THE AREA THROUGH
AT LEAST TUESDAY AS A LONG WAVE UPPER TROUGH CONTINUES TO DIG ACROSS
THE ROCKIES WITH A RIDGE ACROSS EASTERN NORTH AMERICA.

FAIR WEATHER IS EXPECTED AT LEAST THROUGH MONDAY MORNING BUT A
SURFACE LOW ASSOCIATED WITH THE ABOVE MENTIONED UPPER TROUGH WILL
TRACK ACROSS THE UPPER GREAT LAKES MONDAY NIGHT AND THEN INTO QUEBEC
TUESDAY. THERE IS A CHANCE OF WARM FRONTAL PRECIPITATION MONDAY
AFTERNOON BUT THE MOST LIKELY PERIOD FOR RAIN WILL BE MONDAY NIGHT
AND TUESDAY. QPF OF ONE HALF TO ONE INCH IS POSSIBLE. TEMPERATURES
ON TUESDAY SHOULD PEAK IN THE 40S FOR MOST AREAS.

COLDER AIR WITH A THREAT OF SNOW WILL BE ON TAP FOR TUESDAY NIGHT
AND WEDNESDAY AS THE UPPER TROUGH MOVES ACROSS US. THE GFS IS
DEPICTING A STRONGER SECONDARY LOW FORMING ACROSS THE APPALACHIANS
TUESDAY NIGHT AND THEN MOVING NORTHEAST TO NEW ENGLAND WEDNESDAY.
THIS WOULD DELAY THE COLDER AIR A BIT AND CREATE A HIGHER CHANCE OF
SIGNIFICANT PRECIPITATION. THIS WILL HAVE TO BE WATCHED.

HIGH PRESSURE IS EXPECTED TO BUILD IN THURSDAY ALONG WITH FAIR
WEATHER. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL FOR THIS
TIME OF YEAR AS THE PACIFIC UPPER AIR PATTERN KEEPS ARCTIC AIR
LOCKED FROM HUDSON BAY NORTHWARD.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE CENTERED OVER NEW ENGLAND WILL DRIFT SLOWLY TO THE
EAST TONIGHT AND FRIDAY WHILE A DEVELOPING LOW OVER THE LOWER
MISSISSIPPI VALLEY TRACKS NORTHEAST TOWARD THE LOWER GREAT LAKES.
MID LEVEL CLOUDS DEVELOPING AHEAD OF THE LOW WILL SPREAD NORTH
ACROSS THE AREA TONIGHT. A LARGE SWATH OF MIXED PCPN FORMING NORTH
OF THE LOW WILL SPREAD ACROSS WESTERN AND NORTH CENTRAL NEW
YORK...MAINLY ON FRIDAY. THE PCPN WILL START AS LIGHT SNOW...THEN
CHANGE TO A MIX OF SLEET AND FREEZING RAIN AS A LAYER OF ABOVE
FREEZING TEMPERATURES ALOFT SURGES AHEAD OF THE LOW. THE LATEST
TEMPERATURE PROFILES ARE LESS SUPPORTIVE OF A POSSIBLE CHANGEOVER TO
JUST RAIN AND EMPHASIZE A MIX OF SLEET AND FREEZING RAIN.

IN TERMS OF CIGS AND VSBYS...MAINLY VFR CONDITIONS WILL PREVAIL
THROUGH THE NIGHT. CONDITIONS WILL THEN LOWER TO MVFR AT THE ONSET
OF THE SNOW AND SLEET FRIDAY MORNING...THEN DETERIORATE TO IFR AS
THE MIXED PCPN BECOME MORE STEADY AND WIDESPREAD DURING THE LATE
MORNING AND AFTERNOON. A WEST TO EAST CHANGEOVER TO ALL SNOW IS
EXPECTED DURING THE LATE AFTERNOON AND EVENING AS COLDER AIR WORKS
IN BEHIND THE DEPARTING LOW.

LOOKING FURTHER AHEAD...EXPECT CONDITIONS TO IMPROVE SATURDAY AND
SUNDAY WITH GENERALLY BROKEN MVFR TO VFR CIGS AND VFR VSBYS.

&&

.MARINE...
EASTERLY WINDS WILL INCREASE ACROSS THE LOWER LAKES THIS MORNING AS
LOW PRESSURE TRACKS ACROSS NEW YORK STATE. STRONG WESTERLY WINDS
WILL FOLLOW IN ITS WAKE TONIGHT AND SATURDAY. SMALL CRAFT CRITERIA
WILL EXIST OVER THE EASTERN END OF LAKE ONTARIO TODAY AND THEN
ACROSS THE ENTIRE LAKE SHORE LATER TONIGHT AND SATURDAY. BRISK WINDS
WILL CONTINUE UNTIL HIGH PRESSURE BUILDS OVER THE AREA SUNDAY.

&&

.EQUIPMENT...
THE KBUF UPPER AIR GROUND EQUIPMENT IS OUT OF ORDER AT THIS TIME.
PARTS ARE ON ORDER...HOWEVER THEY WILL NOT ARRIVE IN TIME FOR THE
12Z/01 BALLOON LAUNCH.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM EST
     SATURDAY FOR NYZ006>008.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NYZ004-
     005-013-014.
     WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR NYZ001>003-
     010-011.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NYZ012-
     019>021-085.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST SATURDAY FOR LOZ042-043.
         SMALL CRAFT ADVISORY FROM 3 AM TO 7 PM EST SATURDAY FOR
         LOZ044-045.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...HITCHCOCK
LONG TERM...SAGE
AVIATION...TJP
MARINE...SAGE
EQUIPMENT...HITCHCOCK
Hazardous weather outlook, Jan 31, 3:31 PM EST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
331 PM EST THU JAN 31 2008

NYZ006>008-012045-
OSWEGO-JEFFERSON-LEWIS-
331 PM EST THU JAN 31 2008

...WINTER STORM WARNING IN EFFECT FROM 9 AM FRIDAY TO 6 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>005-013-014-012045-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
331 PM EST THU JAN 31 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 4 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-010>012-019>021-085-012045-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
331 PM EST THU JAN 31 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM FRIDAY TO MIDNIGHT
EST FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-012045-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
331 PM EST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Niagara

When
February 1, 5:00 AM EST to 3:00 PM EST
Where
Niagara forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

Winter Storm, Orleans

When
February 1, 5:00 AM EST to 3:00 PM EST
Where
Orleans forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
February 1, 5:00 AM EST to 3:00 PM EST
Where
Monroe forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
February 1, 5:00 AM EST to 3:00 PM EST
Where
Wayne forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Winter Storm, Northern Cayuga

When
February 1, 5:00 AM EST to 9:00 PM EST
Where
Northern Cayuga forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Winter Storm, Oswego

When
February 1, 5:00 AM EST to 9:00 PM EST
Where
Oswego forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 1, 5:00 AM EST to 9:00 PM EST
Where
Jefferson forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Winter Storm, Lewis

When
February 1, 5:00 AM EST to 9:00 PM EST
Where
Lewis forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83002, 83003, 83004, 83005, 83006, 83007, 83008, 83009.